All Issues

Volume 42, 2022

Volume 41, 2021

Volume 40, 2020

Volume 39, 2019

Volume 38, 2018

Volume 37, 2017

Volume 36, 2016

Volume 35, 2015

Volume 34, 2014

Volume 33, 2013

Volume 32, 2012

Volume 31, 2011

Volume 30, 2011

Volume 29, 2011

Volume 28, 2010

Volume 27, 2010

Volume 26, 2010

Volume 25, 2009

Volume 24, 2009

Volume 23, 2009

Volume 22, 2008

Volume 21, 2008

Volume 20, 2008

Volume 19, 2007

Volume 18, 2007

Volume 17, 2007

Volume 16, 2006

Volume 15, 2006

Volume 14, 2006

Volume 13, 2005

Volume 12, 2005

Volume 11, 2004

Volume 10, 2004

Volume 9, 2003

Volume 8, 2002

Volume 7, 2001

Volume 6, 2000

Volume 5, 1999

Volume 4, 1998

Volume 3, 1997

Volume 2, 1996

Volume 1, 1995

Discrete and Continuous Dynamical Systems

May 2003 , Volume 9 , Issue 3

Select all articles


Chaotic behaviour of one-dimensional horseshoes
Maria João Costa
2003, 9(3): 505-548 doi: 10.3934/dcds.2003.9.505 +[Abstract](2348) +[PDF](438.7KB)
We prove that, for an open class of unimodal maps unfolding a saddle-node bifurcation, chaotic behaviour is a prevalent phenomenon: for a set of parameters with positive Lebesgue density at the bifurcation value the maps exhibit a strange attractor.
A twisted tensor product on symbolic dynamical systems and the Ashley's problem
H. M. Hastings, S. Silberger, M. T. Weiss and Y. Wu
2003, 9(3): 549-558 doi: 10.3934/dcds.2003.9.549 +[Abstract](2974) +[PDF](224.7KB)
We define the notion of fiber bundle via a twisted tensor product on the transition matrices. We define the notion of topological conjugacy and shift equivalence in this bundle context and show that topological conjugacy implies shift equivalence. We show that the "Ashley system" $\Sigma_A$ fits into our fiber bundle context. We introduce another system $\Sigma_W$, topologically conjugate to the full $2-$shift, which has the same base space and fiber as the Ashley system, but is constructed with a different twisting. We show that $\Sigma_A$ and $\Sigma_W$ are shift equivalent but not bundle isomorphic.
Evolution Galerkin schemes applied to two-dimensional Riemann problems for the wave equation system
Jiequan Li, Mária Lukáčová - MedviĎová and Gerald Warnecke
2003, 9(3): 559-576 doi: 10.3934/dcds.2003.9.559 +[Abstract](2583) +[PDF](711.7KB)
The subject of this paper is a demonstration of the accuracy and robustness of evolution Galerkin schemes applied to two-dimensional Riemann problems with finitely many constant states. In order to have a test case with known exact solution we consider a linear first order system for the wave equation and test evolution Galerkin methods as well as other commonly used schemes with respect to their accuracy in capturing important structural phenomena of the solution. For the two-dimensional Riemann problems with finitely many constant states some parts of the exact solution are constructed in the following three steps. Using a self-similar transformation we solve the Riemann problem outside a neighborhood of the origin and then work inwards. Next a Goursant-type problem has to be solved to describe the interaction of waves up to the sonic circle. Inside it a system of composite elliptic-hyperbolic type is obtained, which may not always be solvable exactly. There an interesting local maximum principle can be shown. Finally, an exact partial solution is used for numerical comparisons.
Oscillatory blow-up in nonlinear second order ODE's: The critical case
Mikhaël Balabane, Mustapha Jazar and Philippe Souplet
2003, 9(3): 577-584 doi: 10.3934/dcds.2003.9.577 +[Abstract](3006) +[PDF](142.3KB)
Consider the equation

$u''+|u|^{p-1}u=b|u'|^{q-1}u',\quad t\geq 0,\qquad $(E)

where $p$, $q>1$ and $b>0$ are real numbers. A detailed study of the large-time behavior of solutions of (E) was carried out in [5]. We here investigate the critical case $q=2p/(p+1)$, which is scale-invariant and was not covered in [5]. We prove that all nontrivial solutions blow-up in finite time and that the asymptotic behavior near blow-up exhibits a strong dependence upon the values of $b$. Namely,
(a) if $b\geq b_1(p):=(p+1)((p+1)/2p)^{p/(p+1)}$, then all solutions blow up with a sign, with the rate

$u(t)$~$\pm (T-t)^{-2/(p-1)}\quad$ as $ t\to T;$

(b) if $b$<$b_1(p)$, then all solutions have oscillatory blow-up, with


where $w(s)$ is a single sign-changing periodic function.
Our proofs rely on perturbed energy arguments, invariant regions and on the study of the equation for $w$ via Poincaré-Bendixson and index theory.

Exponentially small splitting of homoclinic orbits of parabolic differential equations under periodic forcing
Karsten Matthies
2003, 9(3): 585-602 doi: 10.3934/dcds.2003.9.585 +[Abstract](2821) +[PDF](203.5KB)
Homoclinic orbits of semilinear parabolic partial differential equations can split under time-periodic forcing as for ordinary differential equations. The stable and unstable manifold may intersect transverse at persisting homoclinic points. The size of the splitting is estimated to be exponentially small of order exp$(-c/\epsilon)$ in the period $\epsilon$ of the forcing with $\epsilon \rightarrow 0$.
Closed orbits of Hamiltonian systems on non-compact prescribed energy surfaces
Morched Boughariou
2003, 9(3): 603-616 doi: 10.3934/dcds.2003.9.603 +[Abstract](2804) +[PDF](175.8KB)
We study the existence of periodic solutions of the first order Hamiltonian system

$ \dot q = H_p (p,q),\quad \dot p=-H_q(p,q),$

such that

$H(p,q)= h,$

when the prescribed energy surface $S_h=${$(p,q)\in \mathbf R^N \times \mathbf R^N;H(p,q)=h$} is non-compact.
In our previous work, we have considered the class of singular Hamiltonians like

$ H(p,q)$~$(|p|^\beta /\beta )-(1 /|q|^\alpha) \quad$ with $1 \leq\alpha<\beta $ and $\beta\geq 2.$

It has proven the existence of generalized (collision) solutions as a limit of approximate solutions corresponding to critical points of certain functionals. In this paper, we relate the Morse index of critical points with the number of collisions of the generalized solution via blow up arguments. In particular, we obtain the existence of a classical (non-collision) solution for $\alpha \in ]\beta /2,\beta$[ when $N \geq 4$ and for $\alpha \in ]2\beta/ 3 ,\beta$[ when $N=3$. As a consequence, we get for smooth Hamiltonians like

$H(p,q)$~$|q|^\alpha (|p|^\beta +1) \quad$ with $1< \alpha < \beta$ and $\beta \geq 2,$

the same existence results since the two classes of Hamiltonians have the same energy surfaces.

Rotation sets for unimodal maps of the interval
Christopher Cleveland
2003, 9(3): 617-632 doi: 10.3934/dcds.2003.9.617 +[Abstract](2716) +[PDF](198.9KB)
We relate the rotation interval $\rho(f)$ of a unimodal map $f$ of the interval with its kneading invariant $K(f)$. In particular, we show that for any $\mu \in (0,\frac{1}{2})$, there are kneading invariants $\nu_\mu$ and $\nu_{\mu, h o m}$ such that $\rho(f)=[\mu, \frac{1}{2}]$ if and only if $\nu_\mu \preceq K(f) \preceq \nu_{\mu, h o m}$.
Analysis of a linear fluid-structure interaction problem
Qiang Du, M. D. Gunzburger, L. S. Hou and J. Lee
2003, 9(3): 633-650 doi: 10.3934/dcds.2003.9.633 +[Abstract](4028) +[PDF](206.7KB)
A time-dependent system modeling the interaction between a Stokes fluid and an elastic structure is studied. A divergence-free weak formulation is introduced which does not involve the fluid pressure field. The existence and uniqueness of a weak solution is proved. Strong energy estimates are derived under additional assumptions on the data. The existence of an $L^2$ integrable pressure field is established after the verification of an inf-sup condition.
Global existence and asymptotic behavior of small solutions for semilinear dissipative wave equations
Kosuke Ono
2003, 9(3): 651-662 doi: 10.3934/dcds.2003.9.651 +[Abstract](3782) +[PDF](167.1KB)
We study the global existence and asymptotic behavior of solutions to the Cauchy problem for the semilinear dissipative wave equations: $\square u + \partial_t u = |u|^{\alpha+1}$, $u|_{t=0}=\varepsilon u_0 \in H^1 \cap L^1$, $\partial_t u |_{t=0} = \varepsilon u_1 \in L^2 \cap L^1$ with a small parameter $\varepsilon>0$. When $N\le 3$ and $2/N<\alpha \le 2/[N-2]^+$, we show the global solvability and derive the sharp rates of the solutions.
Decay of the polarization field in a Maxwell Bloch system
Frank Jochmann
2003, 9(3): 663-676 doi: 10.3934/dcds.2003.9.663 +[Abstract](2720) +[PDF](190.4KB)
The Maxwell-Bloch equations describing the propagation of electromagnetic waves in a gas of quantum mechanical systems with two energy levels is investigated. The system under consideration consists of a generally nonlinear second order system of differential equations for the dielectrical polarization and the density coupled with Maxwell's equations for the electromagnetic field. The goal is to show decay of the polarization field for $t\rightarrow\infty$.
On the Yakubovich frequency theorem for linear non-autonomous control processes
Roberta Fabbri, Russell Johnson and Carmen Núñez
2003, 9(3): 677-704 doi: 10.3934/dcds.2003.9.677 +[Abstract](2785) +[PDF](301.7KB)
Using methods of the theory of nonautonomous linear differential systems, namely exponential dichotomies and rotation numbers, we generalize some aspects of Yakubovich's Frequency Theorem from periodic control systems to systems with bounded uniformly continuous coefficients.
Well-posedness results for phase field systems with memory effects in the order parameter dynamics
S. Gatti and Elena Sartori
2003, 9(3): 705-726 doi: 10.3934/dcds.2003.9.705 +[Abstract](2985) +[PDF](230.4KB)
We study two models arising in phase transition dynamics. The state of the system is described by the pair $(\theta,\chi)$, where $\theta$ is the (relative) temperature and $\chi$ is the order parameter or phase field. The main difference between the two models relies on whether global constraints on $\chi$ are imposed or not: accordingly, the resulting models will be called conserved or nonconserved. Memory effects influencing both the heat flux and the dynamics of $\chi$ have been considered in a number of recent papers. Here we assume the Fourier law for the heat flux in the energy balance equation, while we consider memory effects in the order parameter dynamics. We analyze the well-posedness of corresponding Cauchy-Neumann problems for both conserved and nonconserved models. Various results are derived according to properties of the memory kernel involved.
Attractors for nonautonomous and random dynamical systems perturbed by impulses
Björn Schmalfuss
2003, 9(3): 727-744 doi: 10.3934/dcds.2003.9.727 +[Abstract](3882) +[PDF](211.4KB)
Nonautonomous and random dynamical systems perturbed by impulses are considered. The impulses form a flow. Over this flow the perturbed system also has the structure of a new nonautonomous/random dynamical system. The long time behavior of this system is considered. In particular the existence of an attractor is proven. The result can be applied to a large class of dissipative systems given by partial or ordinary differential equations. As an example of this class of problems the Lorenz system is studied. For another problem given by a one-dimensional affine differential equation and perturbed by affine impulses, the attractor can be calculated explicitly.
A note on limit laws for minimal Cantor systems with infinite periodic spectrum
Fabien Durand and Alejandro Maass
2003, 9(3): 745-750 doi: 10.3934/dcds.2003.9.745 +[Abstract](2761) +[PDF](129.6KB)
Recently in [6] Y. Lacroix proved that any distribution function can be obtained as a limit law of return time for any ergodic aperiodic system. In this note we provide an alternative construction, based on Bratteli-Vershik representations of systems, which works for any minimal Cantor system having an infinite periodic spectrum. The construction is especially simple for odometers.
Periodic solutions of the second order differential equations with asymmetric nonlinearities depending on the derivatives
Zaihong Wang
2003, 9(3): 751-770 doi: 10.3934/dcds.2003.9.751 +[Abstract](3228) +[PDF](217.6KB)
In this paper, we study the existence of periodic solutions of equations

$x''+a x^+ - b x^-$ $ + g(x')=p(t),$

$x''+a x^+ - b x^-$ $ + f(x)+g(x')=p(t),$

where $(a, b)$ lies on one of the Fučik spectrum curves. We provide sufficient conditions for the existence of periodic solutions for the given equations if the limits $\lim_{x\to+\infty}g(x)=g(+\infty), \lim_{x\to-\infty}g(x)=g(-\infty)$ and $\lim_{x\to+\infty}f(x)=f(+\infty)$, $\lim_{x\to-\infty}f(x)=f(-\infty)$ exist and are finite. We also prove that the former equation has at least one periodic solution if $g(x)$ satisfies sublinear condition and that the latter equation has at least one periodic solution if $g(x)$ is bounded and $f(x)$ satisfies subquadratic condition.

On the problem of positive predecessor density in $3n+1$ dynamics
Günther J. Wirsching
2003, 9(3): 771-787 doi: 10.3934/dcds.2003.9.771 +[Abstract](2945) +[PDF](212.8KB)
The $3n+1$ function is given by $T(n)=n/2$ for $n$ even, $T(n)=(3n+1)/2$ for $n$ odd. Given a positive integer $a$, another number $b$ is a called a predecessor of $a$ if some iterate $T^\nu(b)$ equals $a$. Here some ideas are described which may lead to a proof showing that the set of predecessors of $a$ has positive lower asymptotic density, for any positive integer $a\ne 0 $ mod 3. Three unbridged gaps in the argument are formulated as conjectures.

2021 Impact Factor: 1.588
5 Year Impact Factor: 1.568
2021 CiteScore: 2.4




Special Issues

Email Alert

[Back to Top]